First-ever study to evaluate effects of interaction between metamphetamines and Ibudilast

Published on April 26, 2012 at 5:35 AM · No Comments

John W. Tsuang, M.D., principal investigator at the Los Angeles Biomedical Research Institute at Harbor-UCLA Medical Center (LA BioMed), in conjunction with Steven J. Shoptaw, Ph.D., from the UCLA Department of Family Medicine, is spearheading a Phase I clinical safety trial that for the first time examines the effects of Ibudilast when administered with metamphetamine (MA), an addictive stimulant that is closely related to amphetamine. Ibudilast is a non-selective phosphodiesterase inhibitor known as a modulator of glial activation in the central nervous system; the role of these glial cells is to regulate the repair of neurons after an injury, such as the neurocognitive deficits caused by long-term MA addiction. The study is being funded by the National Institutes of Health National Institute on Drug Abuse (NIDA).

More commonly known as "speed," "meth" or "ice," MA is long lasting and toxic to dopamine nerve terminals in the central nervous system (NIDA). According to the Substance Abuse and Mental Health Services Administration (SAMHSA), a 2009 survey revealed that 1.2 million Americans ages 12 and older had abused MA at least once prior to the year they were surveyed. According to the SAMHSA, MA dependence causes devastating personal and public health consequences, particularly in the Western and Midwestern United States.

"Currently, there are no approved medications to help treat MA dependence," said Dr. Tsuang. "Through this study, we are working to determine the effects of Ibudilast - combined with relevant doses of MA - on heart rate and blood pressure, and whether or not Ibudilast alters the way in which the body absorbs, distributes, and metabolizes MA. The development of one or more medications to reduce MA abuse, when implemented with evidence-based behavioral and counseling interventions, would have obvious public health significance."

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post